Alert archive / Michigan / Flash Flood Warnings in 1996
Flash Flood Warning 27, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this flash flood warning at Jun 18, 1996, 1:03 AM EDT for Berrien County, Michigan. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 1996, 1:03 AM EDT (05:03 UTC)
- Expired
- Jun 18, 1996, 3:00 AM EDT
- In force
- 117 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Berrien County, MI
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 5.1 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 251 m²/s²
- 0-3 km storm-relative helicity
- 415 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 180503 FFWGRR MIC021-180700- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 103 AM EDT TUE JUN 18 1996 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 300 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST LOWER MICHIGAN ...SOUTHERN BERRIEN COUNTY AT 1255 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED RAINFALL AMOUNTS OF UP TO 2 INCHES SINCE MIDNIGHT IN THE BRIDGMAN VICINITY. SHOWERS AND EMBEDDED THUNDERSTORMS EXTEND FROM BERRIEN COUNTY WEST ACROSS SOUTHERN LAKE MICHIGAN AND INTO NORTHEASTERN ILLINOIS...SO PRECIPITATION IS EXPECTED TO CONTINUE ACROSS THE AREA THROUGH 230 AM. ADDITIONAL RAINFALL AMOUNTS OF UP TO AN INCH ARE POSSIBLE BETWEEN 100 AND 300 AM. SOME FLOODING HAS ALREADY BEEN REPORTED ALONG PORTIONS OF THE RED ARROW HIGHWAY...SOUTH OF THE CITY OF BRIDGMAN. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HA\RDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED... ACT QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AN AREA SUBJECT TO FLOODING WHEN WATER BEGINS RISING. BORIS &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 2:16 PM EDT, 10 hours 47 minutes earlier.
Area forecast discussion, Jun 17, 2:16 PM EDT, 10 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 215 PM EDT MON JUN 17 1996 KGRR 88D SHOWS TRW FIRING IN SW LWR AND NW IN. THE TRW IN SW LWR IS TENDING TO FALL APART AS IT MOVES NORTH. A STRONG TEMP/MOISTURE GRADIENT EXISTS JUST SOUTH OF THE MI/IN BORDER. THE MAX MOISTURE CONVERGENCE AND FRONTOGENETICAL FORCING EXISTS IN NE IN JUST SOUTH OF THE FA. THIS BOUNDARY SEEMS TO BE A LITTLE FARTHER SOUTH THAN THE 15Z POSITION. KGRR 88D VWP SHOWS GOOD DIRECTIONAL SHEAR BUT NOT MUCH IN THE WAY OF SPEED SHEAR. UNLESS THIS BOUNDARY RETURNS TO THE NORTH, I WOULD EXPECT MOST OF THE SVR ACTIVITY TO JUST GRAZE THE SRN TIP OF THE FA WHERE THE DYNAMICS ARE STRONGER. GRIDDED DATA SHOWS A VERY SLOW MOVG LOW IN IA. THIS IS PROGGED TO MOV TO WRN LWR IN 48 HRS. THAT MEANS MORE OF THE SAME TYPE OF WX DURG THE NEXT 24 HRS. KEEP TRW IN FCST THRU TUESDAY. WF
In the hours before
Special weather statement, Jun 17, 8:12 PM EDT, 4 hours 51 minutes before
MIZ071>073-077>080-180300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RADS MI 810 PM EDT MON JUN 17 1996 ...TORNADO WATCH FOR THE SOUTHWEST CORNER OF LOWER MICHIGAN HAS EXPIRED... THE TORNADO WATCH THAT WAS IN EFFECT FOR SOUTHWEST LOWER MICHIGAN HAS BEEN ALLOWED TO EXPIRE. THE SEVERE WEATHER THREAT THAT PROMPTED THE TORNADO WARNING HAS ENDED. ADDITIONAL SHOWERS AND THUNDERSTORMS... HOWEVER...WILL CONTINUE TO DEVELOP AND MOVE OVE\R LOWER MICHIGAN THROUGHOUT THE NIGHT. EVEN THOUGH SOME OF THE STRONGER SHOWERS AND STORMS HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL IN A SHORT TIME PERIOD...THEY WILL NOT PRODUCE SEVERE WEATHER. TEW
Special weather statement, Jun 17, 8:20 PM EDT, 4 hours 43 minutes before
MIZ071>073-077>080-180300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RADS MI 810 PM EDT MON JUN 17 1996 ...TORNADO WATCH FOR THE SOUTHWEST CORNER OF LOWER MICHIGAN HAS EXPIRED... THE TORNADO WATCH THAT WAS IN EFFECT FOR SOUTHWEST LOWER MICHIGAN HAS BEEN ALLOWED TO EXPIRE. THE SEVERE WEATHER THREAT THAT PROMPTED THE TORNADO WATCH HAS ENDED. ADDITIONAL SHOWERS AND THUNDERSTORMS... HOWEVER...WILL CONTINUE TO DEVELOP AND MOVE OVEjR LOWER MICHIGAN THROUGHOUT THE NIGHT. EVEN THOUGH SOME OF THE STRONGER SHOWERS AND STORMS HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL IN A SHORT TIME PERIOD...THEY WILL NOT PRODUCE SEVERE WEATHER. TEW ...CORRECTION TO TEXT...
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 9:15 PM EDT | Flash Flood Warning | GRR | Van Buren | 10 hr |
| Jun 18, 12:39 AM EDT | Flash Flood Warning | GRR | Kent | 111 min |
| Jun 18, 2:11 AM EDT | Flash Flood Warning | GRR | Kent | 5 hr |
| Jun 18, 1:21 PM EDT | Flash Flood Warning | GRR | Ottawa | 4 hr |
| Jun 18, 5:50 PM EDT | Flash Flood Warning | GRR | Ottawa | 12 hr |
Nearby
Flash Flood Warnings in Michigan, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.